Increasing numbers of patients are now offered immunotherapy as part of their cancer treatment. These treatments, while often very effective, have a wide range of adverse effects that are distinct from those of traditional chemotherapy regimens. Thyroid disease, dermatological disease, colitis and pneumonitis are some of the most commonly reported immune side effects. We present a case of life-threatening de novo autoimmune haemolytic anaemia (AIHA) complicated by immune cholangitis induced by pembrolizumab. An 81-year-old woman with metastatic melanoma completed a two-year course of pembrolizumab in August 2018 and six weeks later presented to hospital with jaundice. Admission haemoglobin (Hb) was 91 g/L, rapidly decreasing to 31 g/L, at which point she required admission to the intensive care unit. AIHA is a rare but potentially life-threatening complication of checkpoint inhibitors and should be considered in patients presenting with anaemia during or after immunotherapy treatment.
- haematology (drugs and medicines)
- haematology (incl blood transfusion)
- skin cancer
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors HW and RA both contributed to the design of the work and to the writing and final approval of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.